Location—scale cumulative odds models for ordinal data: A generalized non‐linear model approach

Research output: Contribution to journalArticlepeer-review


Proportional odds regression models for multinomial probabilities based on ordered categories have been generalized in two somewhat different directions. Models having scale as well as location parameters for adjustment of boundaries (on an unobservable, underlying continuum) between categories have been employed in the context of ROC analysis. Partial proportional odds models, having different regression adjustments for different multinomial categories, have also been proposed. This paper considers a synthesis and further generalization of these two families. With use of a number of examples, I discuss and illustrate properties of this extended family of models. Emphasis is on the computation of maximum likelihood estimates of parameters, asymptotic standard deviations, and goodness‐of‐fit statistics with use of non‐linear regression programs in standard statistical software such as SAS.

Original languageEnglish (US)
Pages (from-to)1191-1203
Number of pages13
JournalStatistics in Medicine
Issue number11
StatePublished - Jun 15 1995
Externally publishedYes

ASJC Scopus subject areas

  • Epidemiology
  • Statistics and Probability


Dive into the research topics of 'Location—scale cumulative odds models for ordinal data: A generalized non‐linear model approach'. Together they form a unique fingerprint.

Cite this